Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 76, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Oct 6, 2002, 7:53 PM EDT for Allegan County, Ottawa County, Michigan. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 6, 2002, 7:53 PM EDT (23:53 UTC)
- Expired
- Oct 6, 2002, 8:30 PM EDT
- In force
- 37 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
Counties Allegan County, MI, Ottawa County, MI
The radar
The Grand Rapids radar (KGRR), 43 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 6, 8:00 PM EDT | Thunderstorm Wind 60 E | Holland, MI | The highway department in Holland reported that a large tree was blown down and blocked an area road in the scenic shores area. Law enforcement in Allegan reported that a tree was blown down and fell onto a house. |
| Oct 6, 8:05 PM EDT | Thunderstorm Wind 53 E | Holland, MI | Law enforcement reported one tree blown down in Spring Lake. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 11.9 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1147 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 269 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
594 WUUS53 KGRR 062353 SVRGRR MIC005-139-070030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 753 PM EDT SUN OCT 6 2002 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ALLEGAN COUNTY IN SOUTHWEST MICHIGAN OTTAWA COUNTY IN SOUTHWEST MICHIGAN * UNTIL 830 PM EDT * AT 750 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 2 MILES NORTHEAST OF NUNICA TO 10 MILES SOUTHWEST OF GLENN...MOVING EAST AT 45 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... ZEELAND...PULLMAN...LAMONT...HAMILTON AROUND 800 PM EDT WRIGHT...MARNE...JENISON...HUDSONVILLE AROUND 805 PM EDT JAMESTOWN...BURNIPS AROUND 810 PM EDT DAMAGING WINDS ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. MEADE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 4:06 PM EDT, 3 hours 47 minutes earlier.
Area forecast discussion, Oct 6, 4:06 PM EDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 406 PM EDT SUN OCT 6 2002 WILL CONTINUE WIND ADVISORY FOR THE LAKESHORE COUNTIES TONIGHT. GLERL SITE AT MUSKEGON HAS SHOWN WIND GUSTS AS HIGH AS 45KT...52 MPH...OVER THE LAST COUPLE OF HOURS. WITH THE LOW PRESSURE SYSTEM STILL INTENSIFYING THESE WINDS COULD INCREASE A BIT MORE THIS EVENING AND WILL MENTION GUSTS TO 55 MPH. UPSTREAM...OVER IOWA...WINDS HAVE REMAINED BELOW ADVISORY CRITERIA SO DON/T BELIEVE THESE WINDS WILL PENETRATE TOO FAR INLAND...WILL MENTION GUSTS TO 40 MPH INLAND. COLD FRONT EXTENDING FROM JUST EAST OF GREEN BAY TO MADISON AT 19Z. LI/S HAVE DROPPED TO +1 ALONG THE FRONT WHERE SUNSHINE HAS RESULTED IN A MARGINALLY UNSTABLE ATMOSPHERE. AS THE EVENING PROGRESSES SHOWERS AND AN ISOLATED THUNDERSTORM OR TWO SHOULD INCREASE AS THE FRONT AND UPPER DIVERGENCE FROM THE LEFT FRONT QUAD MOVES OVERHEAD. WILL CARRY LIKELY POPS ACROSS THE NE...AND CHC POPS ELSEWHERE. COLD FRONT QUICKLY EXITS TO BRING AN END TO THE SHOWERS BY MIDNIGHT. WINDS SHOULD PEAK TONIGHT AROUND MIDNIGHT AT THE ONSET OF THE COLD AIR ADVECTION...THEN GRADUALLY DIMINISH AS THE LOW BEGINS TO PULL AWAY. DRIER AND COOLER AIR POURS IN FOR MONDAY AS NORTHWEST FLOW TAKES OVER. TEMPS WILL STRUGGLE INTO THE 50S. THERE SHOULD BE ENOUGH SUBSIDENCE FOR SUNSHINE TO MIX IN WITH THE LAKE EFFECT SC. WINDS WILL DIMINISH QUICKLY DURING THE MORNING AS THE LOW PULLS FURTHER AWAY. BY MONDAY NIGHT A SURFACE RIDGE OF HIGH PRESSURE SLIDES ACROSS THE REGION. EARLY IN THE EVENING THE WINDS SHOULD BECOME LIGHT WITH CLEAR SKIES. CONCERNED FOR FROST POTENTIAL OVERNIGHT MONDAY RAISES. RETURN FLOW DEVELOPS TOWARD MORNING AND MID LEVEL MOISTURE RETURNS TOO WHICH COULD REDUCE FROST CHCS. FOR NOW WILL MENTION PATCHY FROST AWAY FROM THE LAKE TO RISE AWARENESS. ANOTHER WEAKER SHORT WAVE SLIDES IN FOR TUESDAY. TRACK AND MOISTURE AVAILABLE TO THIS SYSTEM LOOKS SIMILAR TO TODAY/S WAVE. INITIALLY LOW LEVEL MOISTURE IS LACKING BUT SLOWLY INCREASES BY LATE DAY FROM NORTHWEST TO SOUTHEAST. WILL CARRY CHC POPS IN THE NORTHWEST FOR AFTERNOON SHOWERS AND WILL SPREAD THESE POPS ACROSS THE CWA OVERNIGHT TUESDAY. ONCE AGAIN A SOUTHERLY FLOW AHEAD OF THE SYSTEM SHOULD HELP BOOST TEMPS INTO THE 60S...WHILE OVERNIGHT LOWS SLIP INTO THE 40S. JK EXTENDED FORECAST DISCUSSION... ONE LOW WILL BE PULLING AWAY FROM THE REGION ON WEDNESDAY...WITH SOME COLD AIR ADVECTION BEHIND IT. PERHAPS SOME LAKE CLOUDS WILL BE AROUND ON WED...WITH 850 MB TEMPS BELOW 0 DEG C AND CYCLONIC LOW LEVEL FLOW. BY EVENING...CLOUDS SHOULD SCATTER OUT LEADING TO A COOL NIGHT WITH HIGH PRESSURE BUILDING IN. HIGH PRESSURE THEN DOMINATES OUR WEATHER FOR THU...PUSHING EAST OF THE AREA ON FRIDAY. SOME DIFFERENCES SHOW UP IN THE MODELS FOR FRI. THEY ALL SHOW WARM AIR ADVECTION...BUT THE ECMWF SUPPORTS A STRONGER WARM FRONT OVER THE AREA. WILL HOLD ONTO A DRY FRIDAY...WITH THE AVN KEEPING THE HIGH IN CONTROL. THE TREND OF THE AVN DOES SUPPORT THE GULF SENDING SOME MOISTURE THROUGH THE LOWER OH VALLEY AND PERHAPS LOWER MI FOR THE WEEKEND...AHEAD OF A SLOW MOVING FRONT THAT IS DROPPING OUT OF THE PLAINS. THE ECMWF IS EVEN WEAKER WITH THE FRONT. WITHOUT MUCH CONFIDENCE FOR TIMING THE FRONT THROUGH DURING THE WEEKEND...BUT WITH A DECENT POTENTIAL FOR SOME MOISTURE TO BE AROUND...WILL KEEP THE SKIES MOSTLY CLOUDY. MJS .GRR...HIGH WIND ADVISORY FOR THE LAKESHORE COUNTIES TONIGHT.
Hazardous weather outlook, Oct 6, 6:58 AM EDT, 12 hours 55 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-071000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 658 AM EDT SUN OCT 6 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN. .DAY ONE... A STRONG COLD FRONT WILL SWEEP ACROSS THE SOUTHWEST QUARTER OF LOWER MICHIGAN THIS AFTERNOON AND EVENING. SOME SHOWERS ARE EXPECTED WITH THE FRONTAL PASSAGE...BUT HAZARDOUS WEATHER IS NOT. THE FRONT WILL BE ACCOMPANIED BY WINDY CONDITIONS BOTH THIS AFTERNOON AND INTO THE OVERNIGHT HOURS. WINDS WILL INCREASE TODAY FROM THE SOUTH INTO THE 15 TO 30 MPH RANGE WITH SOME HIGHER GUSTS POSSIBLE. THIS EVENING...THE WINDS WILL SHIFT TO THE WEST AND INCREASE TO 20 TO 35 MPH...WITH SOME GUSTS UP NEAR 45 MPH...ESPECIALLY IN COUNTIES ALONG LAKE MICHIGAN. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS POINT IN THE MONDAY THROUGH SATURDAY TIME FRAME. RJD
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.